When it comes to our beloved furry friends, our priority is their well-being and safety. Unfortunately, there are instances where accidents happen, and we must learn from them. One such case is the tragic death of a dog due to diphenhydramine poisoning. Let’s delve into the details and understand the gravity of the situation.
Upon the initial investigation, the cause of this unfortunate event seemed to be dilated cardiomyopathy. However, further examinations revealed that periglomerular fibrosis, bridging fibrosis in the liver, coronary arteriosclerosis, and parathyroid hyperplasia had also contributed to the dog’s deteriorating health before its demise. Interestingly, two over-the-counter sleep aids containing 50 mg of diphenhydramine per tablet were found near the dog’s lifeless body. Both bottles were empty, indicating the potential consumption of a maximum dose equivalent to 111 mg/kg body weight. Analytical toxicology confirmed the presence of diphenhydramine in the stomach contents, solidifying the suspicion of fatal poisoning as the immediate cause of death.
The Dark Side of Antihistamines
Antihistamines, known as H1-receptor antagonists, are primarily used to alleviate allergies and can also act as sedatives. However, it’s crucial to note that first-generation antihistamines, such as diphenhydramine, can have adverse effects due to their cholinergic activity and ability to cross the blood-brain barrier. Diphenhydramine, the main ingredient in several well-known brands of OTC cold and sleep aids, including Benadryl, Nytol, and Tylenol PM, is widely used in both human and veterinary medicine.
Dosing and Safety Concerns
Understanding the appropriate dosage of diphenhydramine is vital. For dogs, the recommended therapeutic dose is 2 to 4 mg/kg body weight, typically employed to treat allergies or provide mild sedation during stressful situations. Hence, for an 18-kg dog, this would amount to 36 to 72 mg of diphenhydramine, equivalent to 1 to 1.5 tablets. Adverse effects, however, can occur at or below 1 mg/kg above therapeutic doses. Although studies on diphenhydramine’s pharmacokinetics in canines are lacking, observations in humans suggest peak plasma concentrations within 1 to 5 hours and elimination half-lives ranging from 2.4 to 10 hours.
Signs of Poisoning and Treatment
In living animals, signs of diphenhydramine overdose may include hyperactivity, depression, hypersalivation, rapid breathing, and an increased heart rate. Additional symptoms may manifest with overdose, such as dilated pupils, dry mucous membranes, disorientation, and fever. Fortunately, if animals are exposed to an overdose of antihistamines, treatment with guaifenesin and supportive fluid therapy often leads to a positive outcome and recovery.
Lethal Dose and Possible Scenarios
Determining the lethal dose of diphenhydramine is essential for understanding the severity of the situation. Intravenous administration in dogs suggests an LD50 range of 24 to 30 mg/kg body weight, leading to neuromotor excitement, convulsions, respiratory failure, and myocardial depression. While the oral LD50 in dogs has not been studied, extrapolated values from other species indicate a range. For example, the minimum lethal dose in humans is 10.1 mg/kg body weight, while rodents exhibit an LD50 range of 114 to 500 mg/kg body weight. Considering this range, just 4 tablets could potentially reach the lethal dose, and as many as 40 tablets could prove fatal, especially when pre-existing pathologies are present.
Unveiling the Alcohol Connection
In this particular case, the presence of fatty acid ethyl esters (FAEEs) sheds light on the possible combination of alcohol and medication. FAEEs are produced when fatty acids react with ethanol in the presence of the enzyme fatty acid ethyl ester synthase. Their presence indirectly indicates the consumption of alcohol. It is plausible that alcohol may have been added to the food and medication mixture to enhance palatability and encourage the ingestion of multiple OTC pills. Combining alcohol with medications, especially those with sedative effects like antihistamines, can enhance their potency and potentially lead to alarming, if not lethal, consequences.
Contextualizing Toxicology Results
When interpreting toxicology results, it is vital to consider the broader forensic and diagnostic context. The mere presence of a toxicant does not necessarily indicate toxicosis. Technological advancements allow us to detect toxins at minuscule levels, sometimes consistent with sublethal exposure rather than toxicosis. In this case, the stomach contents were estimated to contain 250 ppm diphenhydramine, which would be consistent with an overdose. However, this estimation doesn’t account for the quantity already absorbed and distributed throughout the dog’s body.
Unraveling the Truth
Gross pathology did not provide any evidence of foul play. Instead, the necropsy and histopathology revealed underlying degenerative conditions that may have made the dog more susceptible to the adverse effects of a drug overdose. Without comprehensive forensic investigations, it is challenging to prove malicious intent, especially when it comes to intentional poisoning. Nevertheless, thorough pathological analysis and analytical toxicology play a crucial role in supporting criminal investigations. In this case, the evidence strongly suggests the intentional poisoning of the dog with diphenhydramine, likely administered in a mixture of food, medication, and potentially alcohol.
Let this heartbreaking incident serve as a reminder to exercise caution and seek professional guidance when administering medications to our furry companions. Safety and responsible usage should always be our priority.